Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Amarillo, TX
NWS Amarillo, TX issued this special weather statement at May 23, 2021, 4:44 PM CDT for Hartley County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 4:44 PM CDT (21:44 UTC)
- Expired
- May 23, 2021, 5:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Amarillo, TX
County Hartley County, TX
The radar
The Amarillo radar (KAMA), 140 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309 WWUS84 KAMA 232144 SPSAMA Special Weather Statement National Weather Service Amarillo TX 444 PM CDT Sun May 23 2021 TXZ001-006-232215- Hartley TX-Dallam TX- 444 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 515 PM CDT... At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Romero, or 12 miles east of Amistad, moving northeast at 50 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3630 10304 3590 10246 3568 10304 TIME...MOT...LOC 2143Z 212DEG 43KT 3587 10294 $$ Bieda
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 1:53 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 23, 1:53 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 153 PM CDT Sun May 23 2021 .SHORT TERM...Today through Tomorrow Night... Current mesoanalysis satellite data continue to show sct to bkn cloud coverage across the western and central Panhandles with more ovc skies in the eastern Panhandles. As the lowest water vapor satellite scans continue to show some drier air trying to move in from the southwest, the western and central Panhandles are slowly eroding their cloud coverage. Further to the west in New Mexico, mostly clear skies are around a eastward moving dryline now located in-between Clines Corners and Tucumcari. If we continue to mix in some dry air aloft and clear out the low level clouds, this should further mix the dryline east. Having the dryline close to the TX/NM border will increase our thunderstorm chances as we go forward into the late afternoon and evening hours. Just upstream of the dryline is a well pronounced H500 perturbation in the mean cyclonic flow around the upper low now centered over southwest Idaho. These two aforementioned features should give enough support for thunderstorm development. Right at the surface under southeasterly flow, upper 50s to mid 60s Td values continue to stream into the Panhandles giving us ample surface based moisture. However, until we have the dryline and upper level features closer to the Panhandles later this afternoon, the current cap in place may keep thunderstorm activity limited through early afternoon hours. Latest hi-res data along with incoming 23/12Z model and numerical data continue to analyze clearing skies, especially for the western Panhandles just ahead of approaching dryline. Latest RAP/CAM/global data has effective wind shear averaging around 25-40 kts at and just past 00Z with MLCAPE averaging 1000-2000 J/kg, storm mode along dryline should be more transient supercells as they move E/NE into the western Panhandles with mid level lapse rates around 7-7.5 deg C/km. Very notable theta-e advection from H850-700 due north out ahead of the dryline should advect unstable airmass. Co-located with LCL heights at 750m or lower, in particular for the northwestern Panhandles will set up an environment for all hazards severe weather potential for large hail, damaging wind gusts, and even tornadoes cannot be ruled out. Although storm motion should be around 30-35 mph to the east and northeast, any training storms in this well moist low level environment can also pose a small chance for localized flooding, especially if storms train or have slower forward momentum than model data depict. Once storms develop and move east past the central Panhandles, as we lose daytime heating, storms will become more linear, transitioning into a wind threat before dissipating. But something to note as well would be the chances that thunderstorms may not develop if clouds hang on across the Panhandles and the cap remains in place, which to a certain extent did happen yesterday. But will continue to monitor closely. Latest cross section analysis indicate a continued unstable environment above the developing cap later tonight. Storms further south along the dryline that move northeast overnight may continue to have a large hail threat affecting the southern TX Panhandle with an additional round of storms through about 03-05Z Monday before dissipating. H850-700 jet also favors upscale growth at this times as peak scalar values increase during the overnight. If severe, large hail will be the main threat with these elevated storms. Going into the day on Monday, after starting with drizzle and low clouds past sunrise, thunderstorm chances increase once again during the afternoon and evening hours. As the main H500 low pressure system moves slowly to the east-northeast, the main surface dryline and associated H500 perturbations will also shift further east. The surface dryline by tomorrow afternoon should be in the vicinity of the far western Panhandles. This will put most of the Panhandles in a favored regime for large scale ascent and thunderstorm development. Damaging wind gusts and large hail will be the main threat, but also cannot rule out a tornado or two. Temperatures throughout the short term forecast period will be near normal. Meccariello && .LONG TERM...Tuesday through Sunday Persistent upper low begins to move northeastward by Tuesday and Wednesday, allowing for slightly warmer temperatures for the middle of the week. The next short wave trough then starts to settle into the northern plains, allowing for our area to be in southwesterly flow aloft and general large scale ascent. Lingering moisture from the Gulf of Mexico will be enhanced by a subtropical jet from the eastern Pacific, giving way to at least isolated showers or thunderstorms nearly each afternoon/evening through the week. While isolated to slight chance of thunderstorms will be in the forecast, odds are that any one area will remain rain/thunderstorm free through the mid-late week period. However, late May is well known for thunderstorm development, so any outdoor events/plans should have a secondary plan in place. Temperatures during the extended periods look to warm nicely into the upper 80s (if not 90) by Tuesday and Wednesday, before cooling down just a bit by Friday and Saturday. Temperatures will still be in the 80s behind the next cold front, just in the lower 80s instead of the upper 80s. Fox && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 60 78 58 84 61 / 30 50 30 5 5 Beaver OK 62 80 61 86 61 / 20 40 20 10 20 Boise City OK 56 82 55 82 54 / 30 20 10 5 5 Borger TX 64 83 62 88 64 / 30 40 20 5 5 Boys Ranch TX 61 83 58 86 61 / 30 40 20 5 5 Canyon TX 59 79 57 85 61 / 30 50 30 5 5 Clarendon TX 62 76 60 83 62 / 20 40 40 20 10 Dalhart TX 55 81 54 83 55 / 40 30 10 5 5 Guymon OK 60 83 58 86 59 / 30 30 10 5 10 Hereford TX 59 81 58 87 60 / 40 50 30 5 5 Lipscomb TX 62 78 62 86 61 / 20 30 20 10 20 Pampa TX 61 77 60 84 61 / 20 40 30 10 10 Shamrock TX 62 78 61 84 62 / 20 40 40 20 10 Wellington TX 62 79 62 84 63 / 20 40 40 20 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/14
Hazardous weather outlook, May 23, 2:03 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 203 PM CDT Sun May 23 2021 OKZ001>003-TXZ001>020-317-241100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 203 PM CDT Sun May 23 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected mainly across the central and western portions of the Panhandles this afternoon and evening. A few of these thunderstorms may become severe. Large hail and damaging winds will be the most likely hazards. An isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible each afternoon and evening over at least a portion of the area most days. The best chance for storms appears like it will be on Monday and again toward the end of the week with more isolated activity during the mid-week timeframe. Some of these thunderstorms could become severe with large hail and damaging winds possible. Locally heavy rainfall can also be expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Spotters and spotter groups should activate if watches or warnings are issued for your area.
In the hours before
Special weather statement, May 23, 4:44 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Amarillo TX 444 PM CDT Sun May 23 2021 TXZ001-006-232215- Hartley TX-Dallam TX- 444 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 515 PM CDT... At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Romero, or 12 miles east of Amistad, moving northeast at 50 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3630 10304 3590 10246 3568 10304 TIME...MOT...LOC 2143Z 212DEG 43KT 3587 10294 Bieda
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:10 PM CDT | Special Weather Statement | AMA | Dallam | 35 min |
| May 23, 5:32 PM CDT | Special Weather Statement | AMA | Dallam, Hartley | 43 min |
| May 23, 5:39 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Oldham | 39 min |
| May 23, 6:05 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 38 min |
| May 23, 6:52 PM CDT | Special Weather Statement | AMA | Hartley | 38 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.